Illinois, 2008

Cold in Illinois, December 4 to 5, 2008

December 4 to 5, 2008 · NWS LOT · 1 event in 1 county or zone

Low temperatures dropped into the lower teens on December 4th and to 5 to 10 degrees above zero on December 5th. Three people died from cold exposure in Chicago.

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Low temperatures dropped into the lower teens on December 4th and to 5 to 10 degrees above zero on December 5th. Three people died from cold exposure in Chicago.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 3, 11:12 PM CST, 48 minutes earlier.

Area forecast discussion, Dec 3, 11:12 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1112 PM CST WED DEC 3 2008

.DISCUSSION...
915 PM CST

THE SNOW WILL MOVE EAST AND THE SKY WILL CLEAR OVERNIGHT. THE
FRONT IS NOW IN EASTERN INDIANA. THE NEPHANALYSIS SHOWS CLEARING
SKY IN NORTHWEST ILLINOIS. WE WILL DROP THE ADVISORY AND KEEP THE
CURRENT FORECAST OF LOW TEMPERATURES FOR THURSDAY MORNING.

&&

.AVIATION...
1107 PM CST

06Z TAFORS...SNOW HAS MOVED EAST OF THE TERMINALS AND BACK EDGE OF
STRATOCUMULUS QUICKLY CLEARING FROM THE CHICAGO AREA. NORTHWEST
WINDS QUICKLY DROP OFF ACROSS NORTHWEST ILLINOIS AND SOUTHWEST
WISCONSIN WHERE CLEAR SKIES HAVE ALLOWED TEMPERATURES TO DROP
INTO THE SINGLE DIGITS OVER THE SNOW COVER AND THE BOUNDARY LAYER
TO DECOUPLE.

ANOTHER SHORT WAVE APPROACHES IN THE NORTHWEST FLOW DURING THURSDAY
AFTERNOON. SATELLITE SHOWS AREAS OF STRATOCUMULUS UPSTREAM OVER
THE DAKOTAS ASSOCIATED WITH THIS FEATURE AND EXPECT TO SEE THESE
CLOUDS ARRIVE DURING THURSDAY AFTERNOON. SOME FLURRIES AND SNOW
SHOWERS ARE OCCURRING BUT HAVE HELD OFF ON ANY MENTION IN THE TAFORS
AS MOS GUIDANCE CONTINUES TO ALSO GIVE POPS IN THE SINGLE DIGITS
DURING THE AFTERNOON AND EVENING.

TRS

&&

.MARINE...
155 PM CST

COLD FRONT MAKING ITS WAY ACROSS THE LAKE THIS AFTERNOON SHOULD
CLEAR THE SE SHORES BY EARLY EVENING. NORTHWEST WINDS BEHIND THE
FRONT WILL GUST TO BETWEEN 25-30KT FOR A TIME TONIGHT BEFORE
DIMINISHING LATE TONIGHT AND MORE SO THURSDAY. WINDS SHOULD BACK
AND BEGIN TO INCREASE FRIDAY NIGHT INTO SATURDAY IN ADVANCE OF
THE NEXT CLIPPER SYSTEM RACING SE TOWARD THE REGION. FOR NOW HAVE
JUST BUMPED WINDS UP TO 30KT...THOUGH SOME OF THE GUIDANCE
SUGGESTS THAT A PERIOD OF SOUTH TO SOUTHWEST GALES COULD OCCUR
AHEAD OF THE LOW SATURDAY. IN THE WAKE OF THE CLIPPER STILL
APPEARS PROBABLE THAT WE WILL SEE A PERIOD OF NORTHWESTERLY GALES
SATURDAY NIGHT INTO SUNDAY AS THE NEXT CANADIAN HIGH BUILDS INTO
THE AREA IN THE WAKE OF THE CLIPPER.

IZZI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE GARY TO MICHIGAN CITY IN UNTIL 10 PM THURSDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WINTHROP HARBOR TO GARY IN UNTIL 4 PM
     THURSDAY.

&&
Hazardous weather outlook, Dec 3, 8:39 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
839 PM CST WED DEC 3 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
050245-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
839 PM CST WED DEC 3 2008 /939 PM EST WED DEC 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

SNOW WILL FALL ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A CHANCE OF SNOW FRIDAY NIGHT THROUGH SATURDAY
NIGHT. THEN ANOTHER CHANCE OF SNOW MONDAY THROUGH TUESDAY AND
THEN AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-050245-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
839 PM CST WED DEC 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT FOR THE ILLINOIS AND INDIANA NEAR SHORE WEDNESDAY
THROUGH THURSDAY. STRONG WINDS AND HIGH WAVES WILL LEAD TO
HAZARDOUS CONDITIONS FOR SMALL CRAFT FOR THE INDIANA NEAR SHORE
THURSDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-050245-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
839 PM CST WED DEC 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Local storm report, Dec 3, 8:20 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
820 PM CST WED DEC 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     SNOW             CHANNAHON               41.43N 88.22W
12/03/2008  M0.5 INCH        WILL               IL   NWS EMPLOYEE

&&

ACS
Local storm report, Dec 3, 8:23 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
823 PM CST WED DEC 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     SNOW             3 SW MIDWAY AIRPORT     41.75N 87.79W
12/03/2008  M0.6 INCH        COOK               IL   CO-OP OBSERVER

            1 INCH ON GROUND.

&&

ACS
Local storm report, Dec 3, 8:33 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
833 PM CST WED DEC 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             1 ESE STREATOR          41.12N 88.82W
12/03/2008  M0.9 INCH        LA SALLE           IL   TRAINED SPOTTER

            COCORAHS OBSERVER

0823 PM     SNOW             1 SW STREAMWOOD         42.01N 88.19W
12/03/2008  M1.5 INCH        COOK               IL   TRAINED SPOTTER

            STORM TOTAL. COCORAHS OBSERVER.

&&

ACS
Local storm report, Dec 3, 8:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
852 PM CST WED DEC 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     SNOW             S DOWNERS GROVE         41.80N 88.02W
12/03/2008  M0.8 INCH        DUPAGE             IL   NWS EMPLOYEE

            STORM TOTAL. SNOW HAS ENDED. COCORAHS OBSERVER.

&&

ACS
Local storm report, Dec 3, 8:53 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
853 PM CST WED DEC 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     SNOW             WOODSTOCK               42.31N 88.44W
12/03/2008  M0.1 INCH        MCHENRY            IL   BROADCAST MEDIA

            ROADS ARE ALREADY BECOMING SNOW COVERED.

0200 PM     SNOW             WOODSTOCK               42.31N 88.44W
12/03/2008  M0.3 INCH        MCHENRY            IL   AMATEUR RADIO

            SNOWING MODERATELY AT THIS TIME. ROADS BECOMING SLICK.

0231 PM     SNOW             4 W HUNTLEY             42.18N 88.51W
12/03/2008  M0.8 INCH        MCHENRY            IL   TRAINED SPOTTER

            0.80 INCHES OF SNOW IN THE LAST 2 HOURS. COCORAHS
            OBSERVER.

0313 PM     SNOW             BARTLETT                41.98N 88.21W
12/03/2008  E0.3 INCH        DUPAGE             IL   TRAINED SPOTTER

            AT SOUTH ELGIN HIGH SCHOOL. 0.3 INCHES ACCUMULATION

0313 PM     SNOW             MAPLE PARK              41.91N 88.59W
12/03/2008  M0.5 INCH        KANE               IL   TRAINED SPOTTER

            EXACT LOCATION IS RT 38 AND RT 47. 0.5 SNOW ACCUMULATION.

0313 PM     SNOW             WOODSTOCK               42.31N 88.44W
12/03/2008  M0.5 INCH        MCHENRY            IL   TRAINED SPOTTER

            EXACT LOCATION AT INTERSECTION OF RT 47 AND RT 14.

0315 PM     SNOW             PECATONICA              42.31N 89.36W
12/03/2008  M3.1 INCH        WINNEBAGO          IL   TRAINED SPOTTER

            RELAYED VIA WREX. TOTAL AS OF 315 PM.

0328 PM     SNOW             4 NW ROCKFORD           42.31N 89.12W
12/03/2008  M3.0 INCH        WINNEBAGO          IL   TRAINED SPOTTER

0330 PM     SNOW             BELVIDERE               42.25N 88.85W
12/03/2008  M2.5 INCH        BOONE              IL   TRAINED SPOTTER

            RELAYED VIA WREX

0347 PM     SNOW             5 ESE ELGIN             42.01N 88.19W
12/03/2008  M0.8 INCH        COOK               IL   TRAINED SPOTTER

            SNOWFALL TOTAL AS OF 347 PM. COCORAHS OBSERVER

0436 PM     SNOW             WOODSTOCK               42.31N 88.44W
12/03/2008  E1.5 INCH        MCHENRY            IL   PUBLIC

            AMOUNT SINCE NOON.

0448 PM     SNOW             1 N WINNEBAGO           42.28N 89.24W
12/03/2008  M3.3 INCH        WINNEBAGO          IL   BROADCAST MEDIA

            MEASURED AT WREX STUDIO. SNOW HAS ENDED.

0500 PM     SNOW             1 N MENDOTA             41.56N 89.12W
12/03/2008  M3.3 INCH        LA SALLE           IL   TRAINED SPOTTER

            COCORAHS OBSERVER.

0510 PM     SNOW             WOODSTOCK               42.31N 88.44W
12/03/2008  M1.5 INCH        MCHENRY            IL   AMATEUR RADIO

            RT 14 AND RT 47.

0530 PM     SNOW             5 NNW ADDISON           42.00N 88.05W
12/03/2008  M0.8 INCH        COOK               IL   TRAINED SPOTTER

            SNOW AMOUNT IN THE LAST 3.5 HOURS. COCORAHS OBSERVER

0556 PM     SNOW             NW DE KALB              41.93N 88.75W
12/03/2008  M2.0 INCH        DEKALB             IL   TRAINED SPOTTER

0603 PM     SNOW             WOODSTOCK               42.31N 88.44W
12/03/2008  E1.6 INCH        MCHENRY            IL   AMATEUR RADIO

            ROUTE 47 IN WOODSTOCK. ROADS ICE COVERED

0603 PM     SNOW             ELGIN                   42.04N 88.29W
12/03/2008  E0.8 INCH        KANE               IL   AMATEUR RADIO

            BOWES ROAD AND RANDALL ROADS

0603 PM     SNOW             EVANSTON                42.05N 87.69W
12/03/2008  E0.1 INCH        COOK               IL   TRAINED SPOTTER

0603 PM     SNOW             ST. CHARLES             41.92N 88.30W
12/03/2008  M1.0 INCH        KANE               IL   CO-OP OBSERVER

0628 PM     SNOW             LIBERTYVILLE            42.28N 87.97W
12/03/2008  E1.0 INCH        LAKE               IL   BROADCAST MEDIA

0630 PM     SNOW             5 NNE LOVES PARK        42.40N 88.98W
12/03/2008  M3.4 INCH        WINNEBAGO          IL   TRAINED SPOTTER

            STORM TOTAL. SNOW DEPTH IS 5.0 INCHES.

0635 PM     SNOW             LA GRANGE               41.81N 87.87W
12/03/2008  M0.4 INCH        COOK               IL   NWS EMPLOYEE

0639 PM     SNOW             CAROL STREAM            41.92N 88.13W
12/03/2008  E3.0 INCH        DUPAGE             IL   PUBLIC

0700 PM     SNOW             BARTLETT                41.98N 88.21W
12/03/2008  M1.5 INCH        DUPAGE             IL   TRAINED SPOTTER

            SNOW TOTAL

0700 PM     SNOW             MONTGOMERY              41.73N 88.34W
12/03/2008  M1.0 INCH        KANE               IL   TRAINED SPOTTER

            BYPASS 30 AND ORCHARD RD.

0800 PM     SNOW             1 ESE STREATOR          41.12N 88.82W
12/03/2008  M0.9 INCH        LA SALLE           IL   TRAINED SPOTTER

            COCORAHS OBSERVER

0819 PM     SNOW             CHANNAHON               41.43N 88.22W
12/03/2008  M0.5 INCH        WILL               IL   NWS EMPLOYEE

0822 PM     SNOW             3 SW MIDWAY AIRPORT     41.75N 87.79W
12/03/2008  M0.6 INCH        COOK               IL   CO-OP OBSERVER

            1 INCH ON GROUND.

0823 PM     SNOW             1 SW STREAMWOOD         42.01N 88.19W
12/03/2008  M1.5 INCH        COOK               IL   TRAINED SPOTTER

            STORM TOTAL. COCORAHS OBSERVER.

0845 PM     SNOW             S DOWNERS GROVE         41.80N 88.02W
12/03/2008  M0.8 INCH        DUPAGE             IL   NWS EMPLOYEE

            STORM TOTAL. SNOW HAS ENDED. COCORAHS OBSERVER.

&&

ACS
Local storm report, Dec 3, 9:50 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
950 PM CST WED DEC 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     SNOW             2 W OAK BROOK           41.84N 87.99W
12/03/2008  M1.2 INCH        DUPAGE             IL   CO-OP OBSERVER

            STORM TOTAL.

0944 PM     SNOW             LA GRANGE               41.81N 87.87W
12/03/2008  M0.7 INCH        COOK               IL   NWS EMPLOYEE

&&

ACS

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
December 4, 12:00 AM CST to December 5, 10:00 AM CST
Where
Cook forecast zone
Deaths
3 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2008-12-0480MalePermanent HomeDirect
Cold/Wind Chill, Cook2008-12-0573FemalePermanent HomeDirect
Cold/Wind Chill, Cook2008-12-0575MalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143468.